Vol. 2, No. 1, 2007

Download this article
Download this article For screen
For printing
Recent Issues
Volume 11, Issue 1
Volume 10, Issue 2
Volume 10, Issue 1
Volume 9, Issue 2
Volume 9, Issue 1
Volume 8, Issue 1
Volume 7, Issue 2
Volume 7, Issue 1
Volume 6, Issue 1
Volume 5, Issue 2
Volume 5, Issue 1
Volume 4, Issue 1
Volume 3, Issue 1
Volume 2, Issue 1
Volume 1, Issue 1
The Journal
Cover
About the Cover
Editorial Board
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 2157-5452 (e-only)
ISSN: 1559-3940 (print)
Hybrid numerical treatment of two-fluid problems with passive interfaces

Nicholas G. Cogan

Vol. 2 (2007), No. 1, 117–133
Abstract

We consider the coupled motion of a passive interface separating two immiscible fluids of different viscosities. There are several applications where the velocity of the two fluids is needed everywhere within the domain. Examples include the transport of bacteria and diffusing substances within a biofilm matrix and the transport of cations throughout the mucociliary and periciliary layer in the lung lining. In this investigation, we use a hybrid approach which employs the boundary integral method to determine the interface velocity and the method of regularized stokeslets to determine the velocity elsewhere in the domain.

Our approach capitalizes on the strengths of the two methods, yielding an intuitive, efficient procedure for determining the velocity of a two-fluid system throughout the domain. A key feature of the method is the extension to two-fluid systems with varying viscosity. We describe the results of three numerical simulations designed to test the numerical method and motivate its use.

Keywords
two-fluid, boundary integral method, regularized stokeslets, biofilm
Mathematical Subject Classification 2000
Primary: 76B70
Milestones
Received: 13 November 2006
Accepted: 26 August 2007
Published: 6 September 2007
Authors
Nicholas G. Cogan
Department Mathematics
Florida State University
208 Love Building
Tallahasse, FL 32306-4510
http://www.math.fsu.edu/~cogan